Texas, 2022Damaging Winds in Texas, August 10, 2022
August 10, 2022 · NWS FWD · 6 events in 3 counties and zones
Thunderstorms developed along a remnant outflow boundary, aided by the approach of a weak upper level disturbance, across parts of North Texas on the afternoon of Wednesday August 10. A few of these storms produced strong to severe wind gusts in parts of North Texas, in particular Denton County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $357,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed along a remnant outflow boundary, aided by the approach of a weak upper level disturbance, across parts of North Texas on the afternoon of Wednesday August 10. A few of these storms produced strong to severe wind gusts in parts of North Texas, in particular Denton County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Aug 10, 12:02 PM CST, 27 minutes earlier.
Area forecast discussion, Aug 10, 12:02 PM CST, 27 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
102 PM CDT Wed Aug 10 2022
...New Short Term, Aviation...
.SHORT TERM... /NEW/
/Through Thursday/
This midday update largely focuses on ongoing/upcoming convective
trends through the rest of this afternoon and evening. Earlier
this morning, a diffuse MCV resulted in high-based convection
across parts of Northwest Texas. While convection still does
accompany this MCV structure from Wichita Falls to Abilene, the
more consequential factor for us is the consolidated outflow that
has formed as a result of this convection, which is currently
draped roughly from the DFW Metroplex southwestward towards
Comanche. This boundary will progress southeastward this
afternoon, likely contributing to the greatest coverage area of
convection over the next 6 hours. PoPs of up to 50% will be shown
ahead of this outflow in Central Texas this afternoon and evening.
Elsewhere, lower convective coverage is anticipated in the
presence of a stagnant surface trough axis with weak confluent
flow, along with a weakness lingering aloft. The most likely area
to stay dry will be locations near/north of Highway 380 where
weak subsidence may be occurring in the wake of earlier/ongoing
convection. However, new outflows from afternoon convection could
certainly enable new development just about anywhere in
North/Central Texas, especially with aid from diurnal
destabilization. While the environment is unfavorable for
organized severe convection, localized downburst wind gusts will
be a hazard with the most robust cells.
Since today's activity isn't purely diurnally driven, it could
survive past sunset and into the overnight hours, although would
likely reach a minimum in coverage during this time frame.
Additional isolated showers and storms will be possible again on
Thursday, although the main concentration should continue to shift
southward into Central Texas, while slightly drier air advects in
from the north within backing low-level wind fields. Surface
winds may actually be predominantly out of the northeast tomorrow,
although that still won't prevent another afternoon of mid/upper
90s highs and perhaps a few readings reaching triple digits.
-Stalley
&&
.LONG TERM... /Issued 325 AM CDT Wed Aug 10 2022/
/Thursday Night Onward/
Precipitation chances will continue through at least Saturday
across portions of North and Central Texas as a weak impulse
provides sufficient lift to develop widely scattered showers and
thunderstorms. The highest rain/storm chances (30-40%) will
remain across Central Texas Friday afternoon where moisture
content is highest, but there is at least a slight chance (20% or
less) along and south of I-20. Lightning, gusty winds, and
locally heavy rainfall are the main threats with any thunderstorms
that develop. Drier air should keep areas along the Red River
rain-free. Otherwise, expect highs in the mid to upper 90s.
The upper level ridge will begin to build southward by Saturday
and mark the beginning of another rain-free period. Increasing
subsidence should keep North Texas rain-free on Saturday, but low
precip chances will remain across portions of Central Texas during
the afternoon hours. Any activity that is able to develop will be
diurnally driven and should dissipate with the loss of daytime
heating. A warming trend with rain-free conditions will begin
across all of North and Central Texas on Sunday and into next week
as the ridge dominates across the region. After several days of
near normal temperatures, triple digit highs and heat indices will
return by Monday. Unsettled weather may return by the end of next
week.
Garcia
&&
.AVIATION... /NEW/
/18z TAFs/
Convection and an associated outflow boundary are located across
southwestern portions of D10 as of 1730z. This boundary will
continue progressing southeastward through the afternoon hours
along with the bulk of convective activity. It will most likely
impact Waco between 19-22z, which will include nearby TS and a
northwest wind shift. Meanwhile, Metroplex airports will see a
prevailing light WNW wind on the outer fringes of this outflow,
with winds probably becoming light and variable later this
afternoon. However, weak subsidence may limit SHRA/TS activity
within D10 through at least the first half of the afternoon.
Activity should mostly consist of VCSH in the Metroplex through
21z, although VCTS will be carried for both DFW/DAL through most
of the afternoon. New development is possible across parts of
North Texas later in the day with aid from heating, and any
Metroplex airport could be impacted through ~00z. Otherwise, a
general lull in convective activity is expected overnight, with
renewed development mainly in Central Texas expected during the
day tomorrow. Winds should continue transitioning to the east and
eventually northeast by tomorrow morning where they should prevail
around 4-8 kts.
-Stalley
&&
.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth 100 77 98 77 96 / 40 30 10 5 20
Waco 101 76 99 76 97 / 50 50 30 20 30
Paris 95 73 93 71 93 / 30 20 10 5 10
Denton 100 74 98 75 96 / 30 20 10 5 10
McKinney 97 73 94 73 95 / 30 30 10 5 10
Dallas 99 78 96 78 96 / 40 30 10 10 20
Terrell 99 75 95 74 94 / 40 40 20 10 20
Corsicana 98 75 94 75 94 / 50 50 20 20 30
Temple 100 75 97 74 95 / 40 50 30 20 40
Mineral Wells 101 73 101 73 97 / 50 30 5 5 10
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Aug 10, 2:26 AM CST, 10 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
326 AM CDT Wed Aug 10 2022
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-110830-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
326 AM CDT Wed Aug 10 2022
This Hazardous Weather Outlook is for North and Central Texas.
.DAY ONE...Today and Tonight.
Isolated to scattered thunderstorms are possible across North Texas
and Central Texas today, but severe weather is not expected.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Isolated to scattered thunderstorms are possible for parts of the
area each afternoon Thursday through Saturday this week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 10, 11:43 AM CST, 46 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
1243 PM CDT Wed Aug 10 2022
TXZ132-144-101815-
Bosque TX-Somervell TX-
1243 PM CDT Wed Aug 10 2022
...A strong thunderstorm will impact portions of Somervell and
northwestern Bosque Counties through 115 PM CDT...
At 1242 PM CDT, Doppler radar was tracking a strong thunderstorm over
Glen Rose, or 16 miles south of Granbury. This storm was nearly
stationary.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Glen Rose, Dinosaur Valley State Park and Walnut Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3224 9793 3232 9775 3219 9759 3218 9760
3217 9760 3218 9758 3217 9757 3207 9768
3203 9784
TIME...MOT...LOC 1742Z 320DEG 4KT 3221 9777
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
StalleyThunderstorm Wind, Ellis
- When
- August 10, 12:29 PM CST
- Where
- Ellis County, 3.27 mi NNE of Five Pts
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Public
- Coordinates
- 32.320, -96.870
A 60 MPH wind gust was measured on a home weather station just south of Waxahachie, TX.
Thunderstorm Wind, Denton
- When
- August 10, 3:30 PM CST
- Where
- Denton County, 1.52 mi SSW of Roanoke
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Local Official
- Coordinates
- 32.999, -97.186
Trees were knocked down around Trophy Club, and at least one was blocking traffic.
Thunderstorm Wind, Cooke
- When
- August 10, 3:30 PM CST
- Where
- Cooke County, 3.44 mi E of Era
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 33.499, -97.240
A large 5th wheel was tipped over onto a truck parked next to it, and a small wood shed on the same property was blown across the field.
Thunderstorm Wind, Denton
- When
- August 10, 3:30 PM CST
- Where
- Denton County, 3.1 mi S of Roanoke Vly Arpt
- Measured
- 64 kt (74 mph) measured gust
- Property damage
- $2,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.005, -97.233
A 74 mph wind gust was measured at the Roanoke Fire Station. A few trees were damaged at the nearby ball field.
Thunderstorm Wind, Denton
- When
- August 10, 3:48 PM CST
- Where
- Denton County, Sanger
- Measured
- 52 kt (60 mph) measured gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 33.370, -97.180
A 60 MPH wind gust was measured on a home weather station in Sanger, TX. Also in Sanger, the wooden steeple of a church on Belz Road was broken off.
Thunderstorm Wind, Denton
- When
- August 10, 3:52 PM CST to 3:54 PM CST
- Where
- Denton County, 2.32 mi N of Sanger
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $300,000
- Reported by
- Public
- Coordinates
- 33.404, -97.178
A 800' x 400' steel building that was still under construction was damaged and partially collapsed in microburst winds. Portable toilets on the job site were blown over 100 feet, and an 18-wheeler on I-35 was blown over.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, August 10 to 13, 20227 deaths · 6 events
- Damaging Winds in Virginia, August 10, 20221 death · 1 injured · $27,000 · 50 kt wind · 15 events
- Flash Flooding in West Virginia, August 10 to 11, 2022$2.3 million · 14 events
- Flash Flooding and Flood in West Virginia, August 10, 2022$100,000 · 3 events
- Damaging Winds and Lightning Strike in North Carolina, August 10, 2022$80,000 · 50 kt wind · 7 events
- Damaging Winds and Lightning Strikes in Texas, August 10, 20221 injured · $50,000 · 52 kt wind · 7 events
- Damaging Wind in California, August 10, 2022$70,000 · 61 kt wind · 1 event
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 10, 202241 events
- Damaging Winds in Maryland, August 10, 2022$38,000 · 52 kt wind · 10 events
- Damaging Winds in Virginia, August 10, 2022$28,000 · 52 kt wind · 11 events
- Flash Flood and Damaging Winds in Virginia, August 10, 20221 injured · $21,000 · 55 kt wind · 6 events
- Flash Flooding and Debris Flow in Kentucky, August 10, 2022$18,000 · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1051818, 1054113, 1054118, 1054119, 1051820, 1054131.